Is it okay to increase Paxil dosage from 20mg to 30mg? (+3)
In this article, we will discuss whether you can increase your Paxil dosage from 20mg to 30mg. We will also discuss what factors to consider when adjusting your Paxil dosage and what to do if you cannot tolerate the higher dose.
Is it okay to increase Paxil dosage from 20mg to 30mg?
It is absolutely okay to increase the Paxil (Paroxetine) dosage from 20mg to 30 mg if your healthcare provider recommends so. Dose escalation should only be done by a healthcare provider and you should never increase either the dose or frequency of drug administration on your own.
Both 20mg and 30mg are considered low doses of Paxil which is a selective serotonin reuptake inhibitor used in the treatment of anxiety and depression (1).
Paxil treatment starts at 10mg to 20mg. If your body tolerates the initial dose and your symptoms have not improved, your doctor may consider increasing your dosage to 30 mg.
It is important that dose escalation should be done gradually and with close monitoring. The sudden shift in dose can cause disturbing side effects and not everyone can tolerate this.
What factors to consider when increasing Paxil dosage?
The following factors should be considered while increasing the Paxil dosage from 20 mg to 30 mg.
- Patient’s age
- Improvement in symptoms
- Individual sensitivity
- Tolerability at higher doses
- Underlying medical conditions like liver or kidney disease
Your healthcare provider will assess your condition, and current symptoms and decide whether dose escalation is necessary.
When to increase Paxil dosage from 20mg to 30 mg?
The decision to increase your Paxil dose from 20mg to 30 mg should be made by your healthcare provider (2). They will assess your response to Paxil doses. Once you have adopted the 20mg dose with minimal side effects, it is assessed whether your physiological symptoms have improved or not.
If your symptoms do not improve with 20mg, it becomes clear that a higher dose of Paxil is required to increase your quality of life. SSRIs are usually prescribed at lower doses to allow your body to adapt to increased serotonin levels without causing overstimulation.
After consistently taking Paxil at a 20mg dose for 2-4 weeks, your body typically reaches a stable level of serotonin in the brain. If, during this period, you do not notice any substantial improvement in your condition, it might suggest the necessity for a higher dose.
Your healthcare provider will assess and guide you through this potential adjustment. Open communication with them is crucial throughout this process.
What are the side effects of increasing Paxil dose?
An increase in Paxil dose can bring about certain side effects. These side effects are typically temporary and resolve on their own as your body adjusts to the higher dose. Some of the common side effects include (3):
- Diarrhoea/ constipation
- Sleep disturbances
- Changes in appetite
- Mood swings
- Acid reflux
It is important to keep in mind that these side effects can vary from person to person, and not everyone using Paxil is prone to these side effects.
What if you can’t tolerate a higher dose of Paxil?
If you begin to experience unusual side effects once your dose is increased, immediately report them to your healthcare provider. They may reduce the dose by tapering it off over one to two weeks.
If the depression symptoms are not improving and your body is not adjusted to the increased dose, then your doctor may taper it off gradually or switch to an alternative medication.
Always remember, it is not recommended to stop using Paxil abruptly, considering it a way out. Abrupt antidepressant withdrawal can cause horrible symptoms associated with withdrawal syndrome (4).
In this article, we have discussed the feasibility of increasing Paxil dosage from 20mg to 30mg. However, it should only be done under the supervision of a qualified healthcare professional.
Was this helpful?
Shrestha P, Fariba KA, Abdijadid S. Paroxetine. [Updated 2023 Jul 17]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK526022/
Gabriel M, Sharma V. Antidepressant discontinuation syndrome. CMAJ. 2017 May 29;189(21):E747. doi: 10.1503/cmaj.160991. PMID: 28554948; PMCID: PMC5449237.https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5449237/#:~:text=The%20mnemonic%20FINISH%20summarizes%20the,disturbances%20(%E2%80%9Cburning%2C%E2%80%9D%20%E2%80%9C